Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 343, NWS Midland/Odessa, TX

August 18, 1997Glasscock County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 18, 1997, 8:28 PM CDT for Glasscock County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 1997, 8:28 PM CDT (01:28 UTC)
Expired
Aug 18, 1997, 9:15 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Glasscock County, TX

What was reported inside it

TimeReportWhereRemark
Aug 18, 9:04 PM CDTThunderstorm Wind 52St Lawrence, TXA Sheriffs Deputy estimated 60 mph outflow winds that almost blew his vehicle off the highway.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
884 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 190128 RRA
SVRMAF
TXC173-190215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
828 PM CDT MON AUG 18 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 915 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN TEXAS

   ...GLASSCOCK COUNTY
 
RAPIDLY DEVELOPING THUNDERSTORMS OVER GLASSCOCK COUNTY WILL LIKELY
PRODUCE STRONG DAMAGING WINDS AND VERY HEAVY RAIN.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A PLACE OF
SAFETY...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM
WINDOWS.


TT/MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:53 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 18, 2:53 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
253 PM CDT MON AUG 18 1997

FCST TRENDS GOING SIMILAR TO EARLIER GUESSES. LATEST VIS STLT IMAGES
SHOW A CLEARING TREND OVER MOST THE CWA...MAINLY EAST OF A LINE BNDD
BY A LINE FROM CANDELARIA...TO HOBBS...TO WEST OF LBB. SCT CU HAVE
DVLPD LOCALLY WITH TEMPS AS OF 1900Z READING 91/65. VIS STLT ALSO
SHOWS A LOW CENTER OF CIRCULATION NE OF ELP...MOVING NE IN THE WEAK
TROPICAL PLUME EXTDG FROM NWRN OLDE MEXICO TO MISSOURI. AT THE SFC
...18Z ANALYSIS HAS THE FNTL BNDRY THAT WAS OVER NWRN THIRD OF THE
CWA HAS PRETTY MUCH WASHED OUT WITH S-SW WINDS PREVAILING. HOWEVER
...A WEAK SFC LOW WAS NOTED SOUTH OF GDP...WITH A FEW WEAK TROFS
EXTENDING SW-NE FROM THE WRN BIG BEND...TO EXTM SE NM...TO WEST OF
LBB. SFC DEWPOINTS (EXCEPT FOR GDP) AS OF 18Z ALL ABOVE 60F...RATHER
MOIST FOR THIS PART OF THE NATION.

MODELS VIA AFOS START OUT FINE. THE BEST DISERNABLE FEATURE ON THE
LARGE SCALE IS A RETURN TO A RIDGE DESERT SW -- TROF EAST COAST THRU
THE MIDDLE OF THIS WEEK. THE ETA/AVN AGREEING MORE RH FIELD WISE
WITH ONE ANOTHER...WITH THE NGM SHOWING HIER AMOUNTS IN THIS REGARD.
HOWEVER...THE NGM WAS THE ONLY ONE AVAILABLE IN FULL FOR PCGRIDDS
(AND THE ETA THROUGH 24 HOURS) BOTH MAINTAINS A BEST CHANCE OF PCPN
FOR THE WRN AND NW PORTIONS OF THE CWA. NGM FCSTD LIS IN THE -5 RANGE
PRETTY CLOSE TO 18/1200Z MODIFIED SOUNDINGS OVER SE NM AND CULBERSON
CNTY. HIER POPS OVER SE NM IN CURRENT FCST LOOK GOOD. POPS COULD BE
A NUMBER OR TWO HIER FOR W/TX FROM MENTONE TO THE BIG BEND (SEE
NEWEST 6HR NCEP QPF). THE SLOW MOVEMENT OF STORMS THAT HAVE RE-FIRED
AND HI PWS MAY MAKE FOR LOCALLY HEAVY RAINS AND FLASH FLOODING.

PRELIMINARY TEMPS AND POPS A BLEND OF NGM GUESS AND PERSISTANCE.

MAF  72/96  30/20
CNM  70/94  40/20
MRF  59/85  30/20
P07  73/94  10/10

BB/JF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:19 PM CDTSevere Thunderstorm WarningMAFEctor46 min
Aug 18, 7:32 PM CDTSevere Thunderstorm WarningMAFMidland33 min
Aug 18, 7:52 PM CDTSevere Thunderstorm WarningMAFMidland33 min
Aug 18, 7:56 PM CDTFlash Flood WarningMAFEctor, Midland2 hr
Aug 18, 8:04 PM CDTSevere Thunderstorm WarningMAFMidland31 min
Aug 18, 8:51 PM CDTFlash Flood WarningMAFGlasscock, Martin2 hr
Aug 18, 9:11 PM CDTSevere Thunderstorm WarningMAFHoward49 min
Aug 18, 9:43 PM CDTFlash Flood WarningMAFHoward107 min
Aug 18, 9:50 PM CDTFlash Flood WarningMAFBrewster3 hr
Aug 19, 5:56 PM CDTSevere Thunderstorm WarningMAFMartin34 min
Aug 19, 6:00 PM CDTSevere Thunderstorm WarningMAFMidland35 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.